Massachusetts, 2005

Flash Flooding in Massachusetts, July 6, 2005

July 6, 2005 · NWS BOX · 3 events in 2 counties and zones

Showers and thunderstorms pushed across Massachusetts during the afternoon of July 6, 2005. In Suffolk county, Storrow Drive, Soldiers' Field Road, and Memorial Drive were among the roads closed due to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Showers and thunderstorms pushed across Massachusetts during the afternoon of July 6, 2005. With a moist airmass in place, these storms produced locally heavy downpours of rain, especially over Middlesex and Suffolk counties, where streets were closed and basements were flooded due to flash flooding.In Suffolk county, Storrow Drive, Soldiers' Field Road, and Memorial Drive were among the roads closed due to flash flooding. At least 8 cars were towed after they became disabled in the flooded roadways.In Middlesex county, many lanes were closed on Route 9 in Natick at the intersection with Route 126.No direct injuries resulted from this flash flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 6, 11:03 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 11:03 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED SUN THRU WED
NATIONAL WEATHER SERVICE TAUNTON MA
1203 PM EDT WED JUL 6 2005

...DRY SEASONABLE WEATHER RETURNS SUN THRU TUE...WITH SUMMER HEAT
POSSIBLE MID WEEK...

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
AS FOR SUN THRU WEDNESDAY...MODELS (00Z EC/UKMET/CMC GLOBAL AND 06Z
GFS) IN GOOD AGREEMENT IN LIFTING AND OPENING CLOSED LOW OVER THE NE
INTO THE GULF OF ME BY SUN. THIS WILL YIELD DEEP LAYER NW FLOW SUN
AFTERNOON ACROSS THE REGION...WITH DRY WEATHER AND SEASONABLE
TEMPS.  BY MON AND TUE...SUMMER HEAT ACROSS THE HIGH PLAINS MOVES
EASTWARD...AS HIGH AMPLITUDE RIDGE MOVES OVER THE GREAT LAKES AND OH
VALLEY.  THIS WILL CONTINUE THE DRY AND SEASONABLE WEATHER ACROSS
NEW ENGLAND MON AND TUE.

THE VERY WARM TO HOT WEATHER MOVING INTO THE GREAT LAKES AND OH
VALLEY EARLY NEXT WEEK MAY BE DELAYED IN ARRIVING INTO NEW ENGLAND
UNTIL WED OR THU.  00Z ECMWF AND 06Z GFS INDICATE CUTOFF LOW S OF
NOVA SCOTIA...KEEPING ABOVE NORMAL HEIGHTS AND ASSOCIATED ABV NORMAL
TEMPS TO OUR WEST. 00Z UKMET AND CMC CANADIAN OFFER A MORE
PROGRESSIVE SOLUTION...WITH SUMMER HEAT ARRIVING BY TUE.  WE WILL
JUST HAVE TO WAIT ANOTHER MODEL CYCLE OR TWO...TO IRON OUT THE
DETAILS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1015 AM EDT WED JUL 6 2005)
UPDATED GRIDS TO ACCOUNT FOR SLIGHTLY QUICKER FRONTAL PASSAGE
ACROSS THE FORECAST AREA. PREFER THE MORE PROGRESSIVE ETA IN THE
SHORT TERM. LATEST BUOY REPORT FROM IOSN3 AND SURFACE
OBSERVATIONS ACROSS THE MERRIMACK VALLEY INDICATES A WIND SHIFT TO
NNE HAS ALREADY OCCURRED AT MHT/LWM/BVY AT 14Z. THUS HAVE DROPPED
MAXIMUM TEMPERATURES BY A FEW DEGREES OVER PORTIONS OF THE FORECAST
AREA AND SPED UP THE WIND SHIFT BY 2-3 HOURS. IN ADDITION WILL BE
DROPPING POPS FROM CATEGORICAL TO CHANCE ACROSS THE NORTHWEST HALF OF
THE FORECAST AREA AND KEEP LIKELY POPS SOUTH OF THE MASS PIKE. NEXT
SHORT WAVE SHORT WILL BE REACHING SOUTHWESTERN ZONES BY 21Z WITH
SOMEWHAT DIMINISHED SHOWER/ISOLD TSRA ACTIVITY INBETWEEN.

WILL LEAVE MENTION OF ISOLATED TSRA ACROSS EXTREME SOUTHEASTERN
MASSACHUSETTS BUT ELIMINATE ELSEWHERE. LOCALLY HEAVY DOWNPOURS WILL
OCCUR IN SHOWERS WITH PRECIPITABLE WATER VALUES NEAR 2G/KG ACROSS
THE SOUTHEASTERN ZONES AND WILL CARRY IN SUBSEQUENT NOWCASTS AT
THIS TIME.

..(PREVIOUS DISC 517 AM EDT WED JUL 5)...

LONG TERM (THURSDAY 13Z THRU DAY 7-NEXT TUESDAY)
THURSDAY...COULD RUN EVEN COOLER THAN CURRENTLY FCST.  BASICALLY
ANY LEFTOVER SHOWERS/DRIZZLE OCCURS EARLY.

FRIDAY/SATURDAY...REMNANTS OF CINDY MAY SHEAR APART...BUT FOR NOW...
LETS KEEP IT TOGETHER AND GIVE US A 12 HR BAND OF POTENTIALLY HEAVY
SHOWERS IF IT GETS HERE INTACT.  SATURDAY MAY YET BE SALVAGEABLE IN
SNE.

SUNDAY...MODELS TEND TO DRY AND WARM RAPIDLY LATE IN THE DAY. I BUY
IT.  UKMET FURTHER E IN THE LAGGING CLOSED LOW ALOFT OFF THE NEW
ENGLAND COAST. UKMET SIGNAL LEADS INTO HOT OR VERY HOT HERE EARLY
NEXT WEEK.

CONFIDENCE...AVG OR BLO AVG THURSDAY-SATURDAY. INCLUDES TRACK OF
             CINDY REMNANTS HOW MUCH IF ANY RAIN AND TEMPS RIGHT NOW
             MAY BE MODELED TOO COOL?.

             AVG CONF SUNDAY WHEN LIKELY WARMUP INTO THE 80S ALL
             BUT CAPE COD WITH LATE DAY MAXS ARD 5P.

             ABOVE AVG FOR MON/TUE WHEN HEAT ATTEMPTS RETURN TO
             CT RVR VLY SNE.  ECMWF WITH +22C 850TT THRUOUT THE ST
             LAWRENCE VALLEY LATE TUESDAY.  SOME OF THAT SHOULD
             SETTLE INTO SNE FOR AT LEAST 1 DAY.

             THE 18Z DGEX WAS STUCK ON A COOL POOL ALOFT HANGING
             AROUND. 12Z/5 AND 00Z/6 ECMWF AND 18Z/00Z GFS ENS 2M
             TEMPS AND CONF GRAPHICS WERE BULLISH ON 90-95 CT RVR
             VALLEY NEXT MONDAY WITH NR 90 TO JUST W BOSTON. THEN
             MUCH SNE IN THE 90S NEXT TUE THE 12TH IF CURRENT MODEL
             TRENDS ARE CORRECT?  THIS FAR OUT...ITS SMALL CHC BUT IS
             IN THE REALM OF POSSIBILITY FOR TEMPS WITHIN 2F OF
             RECORD TUE 7/12 AT BDL (97 IS THE RER 1966).

THE NEW 00Z/6 AND ADMITTEDLY ONLY ONE CYCLE DAY 8-10 MEAN 5H FLOW
OF THE ECMWF IS STATING NOTABLE HEAT FOR AT LEAST A DAY OR SO NEXT
WEEK. WOULD LIKE 2 MORE CYCLES ON THIS BUT FITS THE PRIOR DAY 6-14
CPC OUTLOOK AND SOME OF THE DATA WE ARE SEEING IN GFS AND CANADIAN
ENSEMBLES.

BEYOND...CPC HAS COLOR FILL GRAPHICS FOR ITS CONFIDENCE NOW ON ITS
DAY 6-10 AND 8-14.  SPEAKING OF WHICH...CLI CUSTOMERS SHOULD BE
ALERT FOR A FALL SNE WX CONF ANNOUNCEMENT ON NWS EXPANDED CLI
PROGRAMS PRESENTATION AT THE FALL CONFERENCE.

AVIATION...
ELIMINATED MENTION OF TSRA IN TODAYS TEMPO GROUPS, THOUGH AN ISOLATED
TSRA CANNOT BE RULED OUT ON AVIATION ROUTES. LIFR/IFR CEILINGS
AND VSBYS REMAIN THROUGH 00Z IN SHRA/BR IN SOUTHERN TAFS...WITH MVFR
CEILINGS/VFR VSBYS IN NORTHERN TAFS.

MARINE...
IN THE SHORT TERM...HAVE BROUGHT IN A WIND SHIFT A FEW HOURS FASTER
THEN PREVIOUS FORECAST. SMALL CRAFT ADVISORIES MAY BE NEEDED
TONIGHT ACROSS THE EASTERN WATERS.

IN THE LONG TERM...SCA POTENTIAL BY THU MORNING FOR NE FLOW DRIVEN
SEAS AND WIND MERR RVR TO CHH WATERS.  NAM HAS QUITE A DECENT NE WIND
DVLPG LATE TODAY OVR GME AND SPREADING SWWD ASHORE THE MA COAST TNGT.
HAVE SEEN 34KT IN 06Z NAM NE WIND FLOW AT 1500 FT 12Z THURSDAY

ALSO...DEPENDENT ON HOW MUCH CINDY REMNANTS CAN BE ENERGIZED BY
LEFTOVER OPEN UPPER LOW IN THE GTLKS...WE MAY SEE ANOTHER PULSE OF
SCA CONDS SATURDAY...POSSIBLY MORE WIDSPREAD THAN THAT OF TOMORROW?

FIRE WEATHER...
TODAYS RAINFALL AND TOMORROWS COOLING PUTS A NEEDED DAMPER ON RECENT
MONTH PLUS DRYNESS...BUT WE MAY NEED TO MONITOR FIRE WX INCREASED
DANGER NEXT WEEK IF CINDYS REMNANTS SOMEHOW MISS US THIS WKND.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250-254 FROM 6 AM THURSDAY TO 6 PM
     THURSDAY.

&&

LONG TERM...NOCERA
Hazardous weather outlook, Jul 6, 5:47 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
647 AM EDT WED JUL 6 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-071045-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
647 AM EDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS THIS MORNING SHOULD
DIMINISH THIS AFTERNOON OR EVENING.  LIGHTNING STRIKES MAY CAUSE
ISOLATED POWER OUTAGES. RAINFALL OF UP TO 3 INCHES MAY OCCUR IN A
COUPLE OF LOCATIONS FROM WORCESTER COUNTY INTO EASTERN
MASSACHUSETTS.

THERE IS A SMALL CHANCE STRONG STORMS WILL DEVELOP IN CONNECTICUT
MID AFTERNOON IF THERE IS SOME MIDDAY SUNSHINE THERE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
THE REMAINS OF CINDY THREATEN TO BRING HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS TO PARTS OF SOUTHERN NEW ENGLAND LATE FRIDAY INTO
EARLY SATURDAY.  AGAIN 3 INCH AMOUNTS ARE POSSIBLE IN A 3 HOUR
PERIOD.

 .SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR MARGINAL FLASH FLOOD
POTENTIAL AND AGAIN FRIDAY NIGHT.

DRAG

The radar

The Boston radar (KBOX), 41 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
July 6, 1:20 PM EST to 2:25 PM EST
Where
Suffolk County, Boston
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -71.067

Flash Flood, Middlesex

When
July 6, 2:21 PM EST to 4:21 PM EST
Where
Middlesex County, Natick
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -71.067

Flash Flood, Suffolk

When
July 6, 2:25 PM EST to 4:25 PM EST
Where
Suffolk County, Boston
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.283, -71.350

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465398, 5465399, 5465400.